Alert archive / Ohio / Flash Flood Watches in 2006

Flash Flood Watch 5, NWS Cleveland, OH

July 22, 200611 counties in Ohio

NWS Cleveland, OH issued this flash flood watch at Jul 22, 2006, 2:55 AM EDT for 11 counties in Ohio. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2006, 2:55 AM EDT (06:55 UTC)
Expired
Jul 22, 2006, 12:16 PM EDT
In force
9 hr
Issued by
NWS Cleveland, OH
Flood severity
None

Counties Ashland County, OH, Holmes County, OH, Knox County, OH, Mahoning County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 63 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KCLE 220655
FFACLE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
255 AM EDT SAT JUL 22 2006

OHZ021>023-029>033-037-038-047-221500-
/O.NEW.KCLE.FF.A.0005.060722T0655Z-060722T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...AKRON...RAVENNA...WARREN...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON
255 AM EDT SAT JUL 22 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND 
  NORTHEAST OHIO...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL OHIO...ASHLAND...KNOX...MORROW AND RICHLAND IN 
  NORTHEAST OHIO...HOLMES...MAHONING...PORTAGE...STARK...
  SUMMIT...TRUMBULL AND WAYNE.

* THROUGH THIS AFTERNOON

* SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
  AREA THIS MORNING AND THEY WILL PRODUCE LOCALLY HEAVY DOWNPOURS.
  THE SOIL IS STILL MOIST FROM PREVIOUS HEAVY RAINFALLS AND
  MINIMAL AMOUNTS OF RAINFALL WILL BE NEEDED TO CAUSE FLOODING TO
  OCCUR. THERE IS THE POSSIBILITY FOR 1 TO 2 INCHES OF RAIN THIS
  MORNING ACROSS THE WATCH AREA...WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE.

* THE HEAVY RAIN COULD CAUSE STREAMS AND CREEKS TO RISE RAPIDLY
  THIS MORNING AND THERE IS THE POSSIBILITY THAT SOME OF THESE
  STREAMS AND CREEKS WILL EXCEED BANKFUL AND CAUSE RAPID FLASH
  FLOODING.

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.

$$

LOMBARDY
1 follow-up statement
000 
WGUS61 KCLE 221616
FFACLE

FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
1216 PM EDT SAT JUL 22 2006



OHZ021>023-029>033-037-038-047-221730-
/O.CAN.KCLE.FF.A.0005.000000T0000Z-060722T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...AKRON...RAVENNA...WARREN...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON
1216 PM EDT SAT JUL 22 2006

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND
NORTHEAST OHIO HAS BEEN CANCELLED. 

SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON...HOWEVER
RAINFALL AMOUNTS ARE NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE
FLASH FLOODING.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 1:17 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 22, 1:17 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
117 AM EDT SAT JUL 22 2006

.AVIATION(06Z-06Z)...
GFS MODEL HOLDING TRUE TO ITS WORD COMPARED TO YESTERDAYS RUN IN
CYCLOGENESIS OCCURRING WELL SOUTHWEST OF THE FORECAST AREA IN THE
BASE OF THE UPPER LEVEL TROUGH.  SURFACE WAVE IS NOW MOVING
NORTHEAST ALONG THE STATIONARY BOUNDARY AND THE INTERACTION OF WARM
MOIST AIR SOUTH OF THE BOUNDARY AND COOL AIR TO THE NORTH.  ABUNDANT
MOISTURE IS ASSOCIATED WITH THE SURFACE WAVE AND OVERRUNNING SLASH
FAIRLY GOOD ISENTROPIC LIFT TAKING PLACE OVER THE REGION WILL CAUSE
HEAVY RAIN PRODUCERS TO MOVE THROUGH THE SOUTHERN PORTIONS OF THE
AREA THIS MORNING.  LOCALLY HEAVY DOWNPOURS WILL BE ASSOCIATED WITH
THE THUNDERSTORMS.  SO WILL ACCOUNT FOR THIS IN THE TAFS WITH
OCCASIONAL MODERATE RAIN. AS WAVE MOVES EAST OF THE AREA
PRECIPITATION SHOULD EXIT TO THE EAST THIS AFTERNOON.  BRIEF PERIOD
OF RAIN WILL OCCUR AT TOLEDO AND FINDLAY AS THEY ARE ON THE NORTHERN
FRINGE AREAS. WILL GRADUALLY CLEAR OUT CEILINGS FROM WEST TO EAST
AND GO CLEAR TO SCATTERED TONIGHT.  WINDS STAY NORTHERLY BECOMING
MORE WESTERLY BY THIS EVENING.
&&

.UPDATED SHORT TERM (TONIGHT AND SATURDAY)...
COLD FRONT NEAR OH RIVER ALTHOUGH DRIER AIR AT SURFACE LAGGING A BIT
AS LOWER DEWPOINTS JUST NOW SPREADING SOUTHWARD TO CENTRAL OHIO.
SURFACE LOW ON FRONT OVER LWR OH VALLEY A REFLECTION OF DEEPENING
TROUGH ALOFT.

ALL MODELS EXCEPT NGM SUFFERING FROM CONVECTIVE FEEDBACK AND PERHAPS
DEEPENING SURFACE LOW TOO MUCH AND DRIVING IT TOO FAR NORTHWARD.
WITH DRIER AIR PRESENT AT SURFACE AND HIGHER THETA-E VALUES PROGGED
TO SLOWLY PUSH SOUTH BY RUC MODEL...SEEMS AS THOUGH THE THREAT OF
RAIN ACROSS NORTHERN OHIO AND NW PA PRIMARILY FROM ENTRANCE REGION
OF JET WHICH IS PROGGED TO SWING ACROSS LOWER AND EASTERN GREAT
LAKES LATER TNGT AND SATURDAY MORN. WITH LITTLE ELEVATED CAPE WOULD
EXPECT RAIN SHOWERS TO REDEVELOP NORTHEASTWARD OVERNIGHT AND EARLY
SATURDAY FROM ANABATIC PROCESSES WITH LITTLE IN THE WAY OF TSTORMS
EXCEPT FOR PERHAPS A LITTLE EMBEDDED THUNDER MAINLY ACROSS SOUTHERN
COUNTIES (SOUTH OF MFD TO AROUND CAK).

SOME MODERATE RAIN POSSIBLE MAINLY SOUTH BUT WITHOUT CONVECTION DO
NOT ANTICIPATE WIDESPREAD HEAVY RAIN AS FAR NORTH AS INDICATED BY
GFS. GFS PRECIPITABLE WATER PROGGED TO BE NEAR 1.25 INCHES AT DTX
BUT ACTUAL 00Z SOUNDING AT DTX ONLY 1.02 INCHES. WATER VAPOR LOOP
SHOWS WAVE MOVG E AT 40 KTS AND SHOULD BE EAST OF FCST AREA SAT
MORN. SHOWERS SHOULD MOVE EAST OF FCST AREA BY LATE MORN OR EARLY
AFTRN AND WILL ADJUST GRID GRAPHICS AND FCST TO SHOW LOWER POP IN
THE AFTERNOON. AGAIN...WILL RESTRICT THUNDER CHANCES TO FAR SOUTH
AND EAST COUNTIES. MIN TEMP FCST LOOKS OK TNGT EXCEPT WILL TWEAK
TEMPS UP A COUPLE OF DEGREES NEAR LAKE ERIE. UPDATE AROUND 940 PM.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
COLD FRONT ACROSS SOUTHERN OHIO. SCATTERED SHOWERS/TSTMS DEVELOPED
NORTH FRONT ACROSS SOUTHERN PORTION FORECAST AREA THIS AFTERNOON
WHERE LOW LEVEL MOISTURE/SFC DEW POINTS HAVE YET TO DECREASE. WILL
HAVE CHC/SLGT CHC TSTMS MAINLY SOUTHERN AREAS THIS EVENING EXPECTING
THESE SHOWERS TO BE DIURNAL. THEN SURFACE WAVE TO MOVE ENE ALONG
FRONT MOVING TO AROUND NRN KY BY SAT MORNING. BRING CHANCE OF
SHOWERS AND THUNDERSTORMS BACK INTO THE SW AND CENTRAL AREAS AGAIN
LATE TONIGHT. SLIGHT DIFFERENCE BETWEEN NAM AND GFS ON TRACK OF THE
LOW WITH GFS LITTLE FURTHER NORTH AND WEST...AND LITTLE DEEPER
COMPARED TO NAM. STILL WOULD EXPECT SHOWERS TO BE LIKELY WITH CHC
TSTMS OVER SOUTHERN AND EASTERN AREAS ON SATURDAY ESPECIALLY THROUGH
EARLY AFTERNOON. CHANCE POPS ELSEWHERE. LINGERING SHOWERS EAST
EARLY SATURDAY NIGHT WITH WEAK HIGH PRESSURE BUILDING IN SUNDAY.
MODERATE RAINFALL MAY OCCUR OVER FAR SOUTHERN AND SOUTHEASTERN
AREAS TOMORROW BUT BELIEVE SHOULD BE BELOW ANY FLOODING PROBLEMS.

&&

.LONG TERM(MONDAY THROUGH FRIDAY)...
UPPER TROUGH OVER THE UPPER GREAT LAKES AND NERN U.S. BECOMES LESS
AMPLIFIED THROUGH THE PERIOD AS S/W MOVING THROUGH THE TROUGH EJECTS
OUT TO THE NE EARLY IN PERIOD. A WEAK TROUGH WILL REMAIN OVER THE
AREA THEN THROUGH THE PERIOD THOUGH BECOMING MORE AMPLIFIED AT THE
END. HIGH PRESSURE THROUGH THE OHIO VALLEY WILL PROVIDE FAIR WEATHER
MONDAY AND TUESDAY. THEN COLD FRONT DROPS INTO UPPER LAKES ON
WEDNESDAY...DROPPING SOUTHEAST ACROSS THE STATE THURSDAY...BECOMING
STATIONARY THOUGH THE OHIO VALLEY FRIDAY. WILL CARRY CHC
SHOWERS/THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. TEMPERATURES FAIRLY
CLOSE TO NORMALS...NOTHING TOO EXTREME WITH HIGHS GENERALLY LOW TO
MID 80S AND LOW IN THE LOW TO MID 60S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...WCR
LONG TERM...WCR
AVIATION...LOMBARDY
Hazardous weather outlook, Jul 21, 4:18 AM EDT, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EDT FRI JUL 21 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-220830-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:48 AM EDTFlash Flood WarningCLEKnox6 hr
Jul 22, 10:09 AM EDTFlash Flood WarningCLEAshtabula3 hr
Jul 22, 11:11 AM EDTFlash Flood WarningCLELake4 hr
Jul 22, 12:52 PM EDTFlash Flood WarningCLEAshtabula3 hr

Nearby

Flash Flood Watches in Ohio, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.